Hail, El Paso
- When
- June 2, 5:34 PM MST
- Where
- El Paso County, 0.97 mi WSW of (Elp)el Paso Intl Ar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.794, -106.395
The dryline moved into the Rio Grande Valley and combined with a weak upper level disturbance to produce isolated thunderstorms around El Paso with one producing hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
The dryline moved into the Rio Grande Valley and combined with a weak upper level disturbance to produce isolated thunderstorms around El Paso with one producing hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 2, 4:48 PM MST, 46 minutes earlier.
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 548 PM MDT Thu Jun 2 2022 ...Updated for 00Z TAF Discussion... .AVIATION...00Z TAF CYCLE We have just enough moisture in the area to fire off a few thunderstorms this early evening. Isolated thunderstorms will continue for the next 3 hours. The main threat from the these storms will be strong outflow winds which can move out a good distance from the storms. Closer to the storms, 1 inch hail could also be a problem. The storms will die down later this evening, as will our gusty winds. For the rest of tonight we will see south or southeast winds. There will again be another chance for isolated thunderstorms on Friday, but that thunderstorm chance will be even lower than today as drier air looks to push back across the region and give us some low end gusty winds from the west tomorrow afternoon. && .PREV DISCUSSION...216 PM MDT Thu Jun 2 2022... .SYNOPSIS... Isolated to scattered thunderstorm chances are still possible this afternoon/evening, especially for areas along and east of the Rio Grande River. Some may be strong to severe. Gusty wind and hail will be the primary hazards. Isolated storms may be possible again on Friday, mainly focusing over eastern zones once again. Dry air moves into the region on Saturday, bringing breezy afternoon winds for the weekend and temperatures near normal. We warm up to near triple digits in the lowlands on Monday and Tuesday. && .DISCUSSION... .SHORT TERM...Tonight and Friday... Moisture has returned to the CWA with most locations east of the Divide reporting dew points AOA 50 degrees as of 1PM. Even toward the AZ border, moisture has been a bit slower to erode than forecast with dew points still in the 40s. Albeit slower than expected, dry air is expected to push back to the east this afternoon, stalling toward the Rio Grande Valley by evening before pushing back to the west overnight. East of this boundary, thunderstorm chances will continue, but with lack of upper-level forcing and a decent cap, thunderstorm initiation will have to rely on orographic lift and then subsequent outflows for the lowlands. The RAP is still showing instability over 1000 J/kg. This instability combined with 25 to 30 knots of shear suggest a few storms could be strong to severe this afternoon with large hail and damaging winds the main threat, aided by T-Td spread of 30-40 degrees. Convection is expected to gradually dissipate and exit the area by midnight while the dry line/cold front is pushed back to the west overnight, reaching the AZ border by sunrise. Westerlies will once again try to push the moisture back to the east, aided by a weak s/w suggested in the GFS. This time, we expect the retreating dryline/cold front to make it farther east taking thunderstorm chances with it, but eastern areas could still see a chance for a storm, mainly east of the Rio. CAPE will be a little lower while shear is comparable, so the threat for severe storms will decrease but a strong to low-end severe storm can't be ruled out. Highs tomorrow will be warmer for areas along the Rio Grande Valley with the cooler air mass displaced to the east. The 12z HRRR did place a fly-in-the-ointment by having moisture push in from Mexico giving southern areas a chance for storms, but it is an outlier with this scenario. It is still too early to see if the 18z run will follow suit. && .LONG TERM...Friday night through Wednesday... Storms over the area should be dissipating(ed) by the start of the long term period on Friday night. Unless, like what was said above, storms push into our southern zones from Mexico. Otherwise, that's really it for storm chances for the long term. Any bit of moisture we enjoyed is scoured out of the area by mid- day Saturday as deep westerly flow continues. This will bring back dry conditions with breezy afternoon westerly winds for the weekend. Temperatures Saturday and Sunday will be near seasonal average (lowland 90s; mountain 70/80s). On Monday and Tuesday, subtle UL height rises will bring an increase in temperatures as the thermal ridge recenter over the Borderland. Near 100F temps will be possible for lowland areas, with breezy afternoon winds. There is a little bit better model agreement for Wednesday that a backdoor cool front will approach the Sacramento Mountains, with moist air behind it. It looks like the moisture won't push into the region until overnight Wednesday, which is past this forecast period. However, looking at the various ensembles and their PW and CAPE values for late next week, it does look like there is agreement that we may see a moisture surge into next weekend. Which means: changes for rain. && .FIRE WEATHER... Strong moisture recovery is expected again tonight for areas along and east of the Continental Divide. Thunderstorms remain possible this evening for areas that stay within the better moisture with some threat for dry lightning. Tomorrow, the moist air mass is expected to retreat east, however, with dry air shifting to east of the Rio Grande Valley by afternoon. Min RH values will fall into the single digits. Winds will be southwesterly with 20 foot winds expected to top out around 15 mph with higher gusts. Areas east of this boundary, mainly the Otero highlands and Hudspeth County, could see isolated thunderstorms. Dry lightning is a concern with any of these storms. As we enter the weekend, all locations will see very dry conditions with warming temperatures. Winds will also be on the increase with elevated to near-critical fire concerns for the area. Vent rates will be excellent for most locations. && && .PRELIMINARY POINT TEMPS/POPS... El Paso 67 97 68 99 / 40 10 0 0 Sierra Blanca 62 90 64 92 / 40 30 20 0 Las Cruces 62 96 62 97 / 20 0 0 0 Alamogordo 60 93 59 95 / 40 30 0 0 Cloudcroft 47 74 48 71 / 50 40 20 0 Truth or Consequences 62 93 63 95 / 30 10 0 0 Silver City 53 87 61 85 / 20 0 0 0 Deming 60 95 59 96 / 20 0 0 0 Lordsburg 61 95 59 94 / 0 0 0 0 West El Paso Metro 66 96 68 98 / 30 10 0 0 Dell City 61 92 59 97 / 40 40 20 0 Fort Hancock 64 96 63 100 / 40 20 10 0 Loma Linda 60 90 63 90 / 40 20 10 0 Fabens 64 97 64 99 / 40 10 0 0 Santa Teresa 63 95 62 96 / 30 10 0 0 White Sands HQ 64 94 67 95 / 40 10 0 0 Jornada Range 60 94 60 94 / 40 10 0 0 Hatch 61 95 61 95 / 30 10 0 0 Columbus 62 96 65 97 / 20 0 0 0 Orogrande 62 94 62 95 / 40 20 0 0 Mayhill 49 80 52 83 / 40 40 30 0 Mescalero 47 80 50 82 / 40 40 20 0 Timberon 51 80 53 80 / 40 30 10 0 Winston 48 85 53 89 / 30 10 0 0 Hillsboro 57 90 62 91 / 30 10 0 0 Spaceport 59 93 59 95 / 40 10 0 0 Lake Roberts 49 86 53 87 / 20 10 0 0 Hurley 55 91 56 91 / 20 0 0 0 Cliff 49 94 46 95 / 10 0 0 0 Mule Creek 45 89 57 88 / 0 0 0 0 Faywood 55 90 59 89 / 20 0 0 0 Animas 59 95 57 95 / 0 0 0 0 Hachita 59 95 59 94 / 0 0 0 0 Antelope Wells 59 94 60 94 / 0 0 0 0 Cloverdale 57 91 59 89 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/15
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1104 AM MDT Thu Jun 2 2022 NMZ401>417-TXZ418>424-031715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1104 AM MDT Thu Jun 2 2022 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible, mainly along and east of the Continental Divide. A few storms could be severe with strong, damaging winds and large hail, especially east of the Rio Grande. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances continue on Friday for eastern areas. Elevated fire concerns are expected for this weekend with triple digit heat expected for next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but please report any significant weather such as penny or greater sized hail and strong winds to 575-589-4088.
Special Weather Statement
National Weather Service El Paso TX
409 PM MDT Thu Jun 2 2022
TXZ420-422>424-022300-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Rio Grande Valley of Eastern Hudspeth County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
409 PM MDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of west central
Hudspeth County through 500 PM MDT...
At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Fort Hancock, moving east at 15 mph. This storm
is expected to cross the International Border along the Rio Grande.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rainfall and gusty winds may also impact
traffic along Interstate 10.
Locations impacted include...
Fort Hancock, Fort Quitman, Esperanza, Finlay and McNary.
This includes Interstate 10 in Texas between mile markers 70 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3102 10558 3105 10558 3109 10561 3110 10564
3112 10565 3113 10571 3116 10574 3116 10577
3120 10578 3129 10587 3129 10590 3131 10591
3131 10593 3138 10569 3129 10549 3102 10557
TIME...MOT...LOC 2209Z 270DEG 13KT 3121 10594
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DENNHARDTSpecial Weather Statement
National Weather Service El Paso TX
414 PM MDT Thu Jun 2 2022
NMZ408-409-022300-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
414 PM MDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of north central Sierra
County through 500 PM MDT...
At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Monticello, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rock House.
This includes Interstate 25 in New Mexico between mile markers 90
and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3348 10695 3330 10698 3342 10742 3348 10740
TIME...MOT...LOC 2213Z 270DEG 12KT 3347 10728
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DENNHARDTSpecial Weather Statement
National Weather Service El Paso TX
503 PM MDT Thu Jun 2 2022
NMZ409-412-022330-
Central Tularosa Basin NM-Sierra County Lakes NM-
503 PM MDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of northeastern Sierra
County through 530 PM MDT...
At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Monticello, moving east at 15 mph. Thunderstorm
outflow well ahead of the storm may also produce wind gusts.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northern White Sands Missile Range, Engle, Rock House, Salinas Peak
and Elephant Butte Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3339 10637 3339 10635 3312 10636 3309 10702
3340 10724 3348 10720 3348 10638
TIME...MOT...LOC 2302Z 275DEG 13KT 3347 10712
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
DENNHARDTSpecial Weather Statement
National Weather Service El Paso TX
539 PM MDT Thu Jun 2 2022
NMZ409-412-030015-
Central Tularosa Basin NM-Sierra County Lakes NM-
539 PM MDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of northeastern Sierra
County through 615 PM MDT...
At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Engle, moving east at 55 mph. Thunderstorm outflow
well ahead of the storm may also produce wind gusts.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northern White Sands Missile Range, Salinas Peak and Rock House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3339 10637 3339 10635 3311 10635 3322 10697
3338 10717 3348 10710 3348 10638
TIME...MOT...LOC 2338Z 274DEG 49KT 3346 10696
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
DENNHARDTSpecial Weather Statement
National Weather Service El Paso TX
605 PM MDT Thu Jun 2 2022
TXZ419-420-030030-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
605 PM MDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of northeastern El Paso
County through 630 PM MDT...
At 604 PM MDT, Doppler radar was tracking a strong thunderstorm over
East El Paso, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
East El Paso, Central El Paso, Far East El Paso, Mission Valley,
Horizon City, Fort Bliss, Socorro, Sparks, Homestead Meadows,
Butterfield, Biggs Field, Fort Bliss Northeast and Montana Vista.
This includes Interstate 10 in Texas between mile markers 20 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3180 10600 3164 10632 3168 10634 3171 10637
3173 10638 3175 10641 3175 10643 3176 10645
3195 10632
TIME...MOT...LOC 0004Z 225DEG 20KT 3177 10635
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DENNHARDTSpecial Weather Statement
National Weather Service El Paso TX
629 PM MDT Thu Jun 2 2022
NMZ412-414-415-030100-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
629 PM MDT Thu Jun 2 2022
...Strong thunderstorm outflow will impact portions of northwestern
Otero and east central Sierra Counties through 700 PM MDT...
At 628 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Three Rivers to 19 miles north
of Northrup Landing. Movement was southeast at 15 mph. Outflow ahead
of the storms may produce strong wind gusts.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Three Rivers, Tularosa and Three Rivers Petroglyph Site.
This includes Highway 54 in New Mexico between mile markers 75 and
100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3306 10589 3293 10633 3306 10633 3324 10650
3339 10594 3339 10591
TIME...MOT...LOC 0028Z 315DEG 15KT 3333 10600 3322 10638
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
DENNHARDTThe El Paso radar (KEPZ), 30 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038011.